Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 131, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 21, 2000, 3:54 PM EDT for Indiana County, Westmoreland County, Pennsylvania. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 21, 2000, 3:54 PM EDT (19:54 UTC)
- Expired
- Jun 21, 2000, 5:00 PM EDT
- In force
- 66 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
Counties Indiana County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 80 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 4:00 PM EDT | Thunderstorm Wind | Greensburg, PA | Thunderstorm winds downed several trees across the northeast part of the city. |
| Jun 21, 4:05 PM EDT | Thunderstorm Wind | Homer City, PA | Thunderstorm winds downed a large tree onto a house. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 553 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 211954 SVRPIT PAC063-129-212100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 354 PM EDT WED JUN 21 2000 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... INDIANA COUNTY IN PENNSYLVANIA WESTMORELAND COUNTY IN PENNSYLVANIA * UNTIL 500 PM EDT * AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES WEST OF BLAIRSVILLE...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... 2 MILES SOUTH OF BLACK LICK AT 400 PM... 7 MILES SOUTH OF HOMER CITY AT 405 PM... <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCE7SS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:55 PM EDT, 59 minutes earlier.
Area forecast discussion, Jun 21, 2:55 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 255 PM EDT WED JUN 21 2000 LN OF TSTMS CURRENTLY ALG BFD-PIT-PKB LN WL MOV THRU RMNDR CWA DURG NEXT 2-4 HR. WL PLAY UP POTENTIAL FOR WIND GUSTS IN SVR TSTM WATCH AREA. SFC DEWPTS STILL HI BHD LN OF TSTMS ALL THE WAY BACK INTO OH AND INDIANA. MOST TSTMS SHUD DIE OUT BY SUNSET...BUT WL KEEP SML CHC POPS FOR RSHWRS OVRNGT. UPR TROF WL PUSH EWD ACRS RGN THU WITH STG COOLING ALF. CAP IS EVIDENT ON MDL SOUNDINGS AT 18Z THU ARND 650 MB...BUT WITH SFC TEMPS CLIMBING INTO LWR 80S...CUD STILL POP SCT SHWRS OR TSTMS DURG AFTN. WENT DRY FOR THU NGT INTO FRI AS SFC HI BLDS IN. PROBABLY WL SEE SOME SCT CU FRI..BUT WL GO WITH OPTIMISTIC MOSNY. FCSTID = 14 PIT 64 82 60 82 / 40 30 10 5 MGW 64 82 60 82 / 30 30 10 5 .PBZ... MD...NONE. OH...NONE. PA...SEVERE THUNDERSTORM WATCH UNTIL 700 PM FOR ZONES PAZ008>009...PAZ014>016(...PAZ021>023...PAZ029>032. WV...NONE.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 3:06 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 24 min |
| Jun 21, 4:58 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 47 min |
| Jun 21, 5:07 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 53 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.